Re Prescription Medications

Discussion in 'Fibromyalgia Main Forum' started by lgp, Jul 22, 2012.

  1. lgp

    lgp Well-Known Member

    Hi everybody...I have not been on here in awhile, as I have been having issues with my back. I was in severe pain, so finally threw in the towel and saw the orthopedist. Initally, I had seen the hip doctor in the office, but after x-rays, the doctor said my hips were actually fine, and it was then confirmed thru lumbar x-rays that my problem actually originated with back issues....pinched nerves, two bulging discs, and sciatica!!! I was given a prescription for a muscle relaxer and a prescription for painkillers, and I started physical therapy. The PT is excellent and knowledgeable, and has a great reputuation, so I feel I am fortunate to be working with him and his team.

    My problem is the medication. First, I could not take the muscle relaxers prescribed since I have a history of ovarian cysts, and when I googled the meidcation goven to me, it said do not take if you have a history of ovarian cysts. So they substituted another, and guess what? Woke up with the worst ovarian cyst ever, and stayed in bed all day with that. And the painkillers prescribed have given me the worst headache imaginable. I knew I was having a reaction to it when I woke up with terrible itching on my wrists. So tomorrow, when I see the PT, I am going to tell him that I must continue treatment without the benefit of prescription drugs. Hopefully, he will be okay with that.

    My concern is thast I seem to have a senstivity to almost every prescription drug I've ever taken. Severely allergic to penicillin, levaquin, even aspirin. I even have a latex allergy. It frightens me that as I get older, I may need regular prescriptive medications. What shall I do then?

    Do any of you also suffer from this?? Please let me know...this really scares me.

    Thank you---Laura

  2. jole

    jole Member

    seem to be a real problem for a lot of us. When I was first diagnosed, I was only allergic to Penicillin. Now I'm allergic to all antibiotics..hives, rash, swollen tongue and throat, etc. Cannot take any sleep meds because they react the opposite and wire me up. Even some supplements cause reactions. Funny thing is, the doc wouldn't believe me when I'd tell her, until they actually saw the reactions themselves when I had surgery. Wish they would listen to us :(

    Wishing you well with your therapy, adn hope you have the stamina to endure it. My DD is a therapist, and they can do wonders for people.

    By the way, IF you should ever need to be in the hospital, repeat over and over to everyone in the hospital that you have the latex allergy. Especially if you go into surgery. It would be wise to wear an alert bracelet. That is such a serious thing to worry about.

    [This Message was Edited on 07/22/2012]
  3. MicheleK

    MicheleK Member

    Hi Laura,

    First of all I am so sorry you are having a tough time. Very happy you found a good PT! That is great. But the medication issues must be quite bothersome.

    I have a severe itching when I take hydrocone or Tramadol. But when the pain is very intense these are the only drugs that help. So I take an Allegra with my pain pill when I have to take it. I have no side effects that I am aware of from doing so and have done this many, many times.

    Try not to worry about the future and medications. Your body chemistry could totally change by then. You immune system is ultra sensitive right now evidently, but I have known patients who have become allergic to everything practically, who over time as they nourished and strengthened their whole body, loss the allergies.

    Hot and cold packs are helpful if your pain is localized. Epsom salt baths that are rich in magnesium can also be quite helpful.

    Please let us know how you are doing and thank you for sharing. Hugs, MicheleK
  4. Janalynn

    Janalynn New Member

    Usually if you have an aspirin allergy (I do too), no you cannot take Advil/ibuprofen etc. because of the cross-over.

    What kind of pain med did your Dr. give you? I itch w/some, some I don't. I'd rather have pain relief than itching. It can be a very common side effect that doesn't mean you're allergic.

    Im sorry you're having so much trouble! :(
  5. gb66

    gb66 Well-Known Member

    I also suffer from this, as well as many other chemical sensitivities. I am always surprised if I'm able to tolerate any medication.

    I never can tell in advance so I just have to try a tiny little bit of a pill to see how I react. Usually I've had to discontinue but now and then I can tolerate some of them.

    Just be sure you take only a small amount at first. Maybe the ones you tried would be ok in smaller amounts. I wish there was a solution but for me, it's just trial and error. I have a huge list of drug allergies that I take copies of when I go to a new doctor for any reason. They keep it on file.

    I recently had a tooth extraced and was given a pres. pain reliever to take at home. I took a piece of one and had no bad side effects. I increased it next time and it worked fairly well. I have run out of antibiotics to try. I take a little erythromycin but have to stop after a few days.